Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 27, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jan 14, 2020, 8:53 PM CST for Clay County, Oktibbeha County, Mississippi. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 14, 2020, 8:53 PM CST (02:53 UTC)
- Expired
- Jan 15, 2020, 4:45 AM CST
- In force
- 8 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, MS, Oktibbeha County, MS
The radar
The Columbus AFB radar (KGWX), 61 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 2.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 478 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
397
WGUS54 KJAN 150253
FFWJAN
MSC025-105-151045-
/O.NEW.KJAN.FF.W.0027.200115T0253Z-200115T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
853 PM CST Tue Jan 14 2020
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
A Dam Break in...
North central Oktibbeha County in northeastern Mississippi...
South central Clay County in northeastern Mississippi...
* Until 445 AM CST Wednesday.
* At 846 PM CST, emergency management reported the potential failure
of Oktibbeha County Lake Dam. The dam has not failed yet but a
chance for failure still exists. County officials are taking
actions to mitigate the threat of failure which are currently
alleviating the pressure on the dam.
HAZARD...Life threatening flash flooding from the potential failure
of Oktibbeha County Lake Dam.
SOURCE...Emergency management.
IMPACT...Life threatening flash flooding of areas downstream from
the Oktibbeha County Lake Dam along the Biba Wila Creek
and Trim Cane Creek.
* Flash flooding will remain over mainly rural areas of north central
Oktibbeha and south central Clay Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3359 8872 3355 8872 3353 8881 3349 8882
3348 8884 3347 8884 3350 8894 3352 8894
3354 8887 3359 8884
FLASH FLOOD...OBSERVED
$$
CMEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jan 14, 7:01 PM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Jan 14, 7:01 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
701 PM CST Tue Jan 14 2020
.UPDATE...
Updated for 00Z aviation discussion
&&
.AVIATION...
00Z TAF discussion:
Very poor aviation weather including IFR/LIFR conditions
associated with SHRA/TSRA/fog continues to impact the ArkLaMiss
region this evening. Expect the SHRA/TSRA activity to diminish in
coverage overnight with fog likely becoming more prevalent
through early morning. Some slow improvements are expected from
later Wednesday morning through the afternoon as ceilings lift,
particularly along/se of the JAN/HKS to GTR corridor. S-SW surface
winds could get a little gusty Wed aftn ahead of an approaching
cold front. /EC/
&&
.DISCUSSION...
Rest of Today through Wednesday night:
With a front remaining stalled over the region tonight, the
potential for showers and isolated storms traversing the region
continues through at least the early evening hours. The potential
for heavy rainfall resulting in flash flooding will continue as
well, as this rainfall is expected to fall on already very
saturated soils. Therefore, a flash flood watch will remain in
effect for a large portion of the CWA through midnight. With more
scattered convection lifting northeast across locations where a
widespread 2-4 inches, and locally higher amounts, of rain fell
during the Tuesday morning and afternoon periods where numerous
reports of flooding occurred, any additional rainfall will only
exacerbate the ongoing flooding situation. An additional 1-2
inches of rainfall can't be ruled out, with locally higher amounts
also possible, as scattered convection could train over these
previously affected locations.
Activity is expected to gradually dissipate through the overnight
hours, with scattered rain chances shifting mainly back to the north
in the vicinity of the boundary along the Highway 82 corridor after
midnight. At a minimum, patchy fog will be possible across central,
but especially southern, portions of the CWA early Wednesday
morning. This will need to be monitored during the overnight hours
for the potential of at least patchy dense fog developing across a
portion of the CWA. Mild conditions will persist, as lows Wednesday
morning only fall into the low and middle 60s.
A lull in the activity is currently expected through a good portion
of the daytime period on Wednesday. Warm muggy conditions will
persist as highs climb into the low and middle 70s. By mid to late
afternoon, rain chances will begin increase as the cold front
finally begins pushing south through the region. These chances for
showers and isolated thunderstorms will continue into Wednesday
night as the front makes its way south through the region. Cooler
drier air will steadily advect south into the forecast area in the
front's wake through early Thursday morning. /19/
Thursday through Monday:
A weak frontal boundary will be pushing through the area on
Thursday. Rain chances will be diminishing as the boundary sinks
southward though so that by the afternoon only isolated rain showers
will exist in southern MS. A slight cooldown will move in in the
wake of the frontal passage and overnight lows on Thursday will drop
into the 40s and 50s.
Friday-Saturday: As the mid-level ridge remains parked over the east-
central Gulf of Mexico, expect any brief reprieve in rain chances to
be short lived as warm, moist return flow kicks up again into
Friday. Moisture advection & PWs will be somewhat lower but will
gradually increase Friday afternoon, especially around and after
midnight Saturday. With this increase in southerly flow,
temperatures will rebound back into the upper 60s and 70s on
Saturday. This will all be in advance of a deep synoptic trough with
a strong surface low pressure system and associated cold front.
Expect another round of storms to move in early Saturday and quickly
exit the area Saturday afternoon. There is potential for some
steeper lapse rates & increased westerly flow so some stronger
organized convection isn't out of the question, but with meager
instability this threat remains low.
Sunday-Monday: Expect a drastic change in our pattern, with the
recent warm & wet conditions out the door & much more winter norms
into next week. Synoptic ridging will begin to build over the
Intermountain West, while large troughing will build in over areas
east of the Rockies. Strong polar surface high pressure of ~1045-
1050mb will build southeast out of Canada on Sunday and into the
northern Plains on Monday. This will lead to much colder air
advecting into most of the eastern half of the nation, including the
ArkLaMiss.
Due to the much drier air (i.e. PWs less than a quarter-
half inch), expect any rain chances to clear out just after midnight
Sunday. There will also be a drastic difference in thermal profiles
& ambient air temperatures in the wake. Lows Sunday morning will be
closer to normal in the mid-upper 30s, while highs will be nearly 20
degrees cooler and in the upper 40s to mid 50s Sunday. Temps will be
even cooler Sunday night though with lows closer to freezing & highs
generally in the 40s on Monday. This cold pattern will linger well
into next week with below normal warmth across the board. Will have
to watch any shortwave trough energy & moisture advection over top
any persistent cold air over our southwest into early next week.
/DC/10/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 65 74 58 63 / 100 26 49 29
Meridian 64 75 57 65 / 99 23 43 25
Vicksburg 65 73 56 61 / 77 38 55 31
Hattiesburg 66 76 62 70 / 26 12 18 26
Natchez 65 74 60 65 / 86 20 38 29
Greenville 60 70 49 53 / 55 63 57 22
Greenwood 62 71 50 57 / 54 61 64 17
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until midnight CST tonight for MSZ030>033-
035>053.
Dense Fog Advisory until 9 AM CST Wednesday for MSZ018-019-034.
LA...Flash Flood Watch until midnight CST tonight for LAZ007>009-015-
016-023-025.
Dense Fog Advisory until 9 AM CST Wednesday for LAZ007-008-015.
AR...Dense Fog Advisory until 9 AM CST Wednesday for ARZ074-075.
&&Hazardous weather outlook, Jan 14, 2:33 PM CST, 6 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 233 PM CST Tue Jan 14 2020 ARZ074-075-LAZ024-026-MSZ018-019-025>029-034-054>066-151200- Ashley-Chicot-Catahoula-Concordia-Bolivar-Sunflower-Leflore- Grenada-Carroll-Montgomery-Webster-Washington-Copiah-Simpson- Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones- 233 PM CST Tue Jan 14 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, east central Mississippi, north central Mississippi, northwest Mississippi, and south central Mississippi. .DAY ONE...Tonight and Wednesday... FLOODING THREAT...Limited TIMING...The rest of this afternoon through tonight Localized flash flooding remains possible through this evening, particularly in low lying and urban areas, as an additional one inch of rain is possible atop already saturated soils. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday... The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. LAZ007>009-015-016-023-025-MSZ030>033-035>053-151200- Morehouse-West Carroll-East Carroll-Richland-Madison LA- Franklin LA-Tensas-Clay-Lowndes-Choctaw-Oktibbeha-Humphreys- Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS- Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale- Claiborne- 233 PM CST Tue Jan 14 2020 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, northeast Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Wednesday... FLOODING THREAT...Elevated TIMING...The rest of this afternoon through tonight Flash flooding is expected through this evening, with some roads potentially flooded or closed, and some structures potentially threatened with inundation. An additional one to two inches of rain is expected this evening, with locally higher amounts possible, atop already very saturated soils. Minor to moderate river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday... The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. MSZ072>074-151200- Marion-Lamar-Forrest- 233 PM CST Tue Jan 14 2020 This hazardous weather outlook is for portions of south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Wednesday... The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday night through Monday... The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. 19 && ...HAZARD LEGEND... *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Jan 14, 6:45 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
645 PM CST TUE JAN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM FLASH FLOOD 1 SW FAYETTE 31.70N 91.08W
01/14/2020 JEFFERSON MS EMERGENCY MNGR
FLOODING REPORTED AT GREATER FAITH CHURCH IN
FAYETTE,MS.
&&
TBLocal storm report, Jan 14, 6:47 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
647 PM CST TUE JAN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM FLASH FLOOD FAYETTE 31.71N 91.06W
01/14/2020 JEFFERSON MS EMERGENCY MNGR
FLOODING REPORTED AT PINE STREET, FAYETTE
MS.
&&
TBLocal storm report, Jan 14, 6:51 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
651 PM CST TUE JAN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM FLASH FLOOD PATTISON 31.89N 90.89W
01/14/2020 CLAIBORNE MS EMERGENCY MNGR
FLOODING REPORTED AT PATTISON, NEAR FAYETTE
MS.
&&
TBSpecial weather statement, Jan 14, 6:52 PM CST, 2 hours 1 minute before
Special Weather Statement National Weather Service Jackson MS 652 PM CST Tue Jan 14 2020 MSZ064-065-150115- Jefferson Davis MS-Covington MS- 652 PM CST Tue Jan 14 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN COVINGTON AND SOUTHEASTERN JEFFERSON DAVIS COUNTIES UNTIL 715 PM CST... At 652 PM CST, Meteorologists were tracking a strong thunderstorm near Melba, or 8 miles southwest of Collins, moving east at 25 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Sanford around 715 PM CST. Other locations impacted by this storm include Seminary. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3144 8968 3160 8967 3161 8940 3143 8940 TIME...MOT...LOC 0052Z 264DEG 22KT 3153 8964 CME
Local storm report, Jan 14, 6:55 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
655 PM CST TUE JAN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM FLASH FLOOD 4 W FAYETTE 31.70N 91.14W
01/14/2020 JEFFERSON MS EMERGENCY MNGR
FLOODING REPORTED AT GEOGHEGAN RD, FAYETTE,
MS.
&&
TBLocal storm report, Jan 14, 6:59 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
659 PM CST TUE JAN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM FLASH FLOOD 4 W FAYETTE 31.70N 91.14W
01/14/2020 JEFFERSON MS EMERGENCY MNGR
FLOODING REPORTED AT GEOGHEGAN RD, FAYETTE,
MS 39069.
&&
TBThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 6:23 PM CST | Special Weather Statement | JAN | Jefferson Davis | 37 min |
| Jan 14, 6:31 PM CST | Special Weather Statement | JAN | Franklin | 29 min |
| Jan 14, 6:47 PM CST | Dense Fog Advisory | JAN | Bolivar, Sunflower, Washington | 12 hr |
| Jan 14, 6:52 PM CST | Special Weather Statement | JAN | Covington | 23 min |
| Jan 14, 7:36 PM CST | Flash Flood Warning | JAN | Covington, Jones | 3 hr |
| Jan 14, 8:12 PM CST | River Flood Warning | JAN | Simpson | 3 days |
| Jan 14, 10:40 PM CST | Areal Flood Warning | JAN | Clarke, Covington, Jasper, Jefferson Davis, Jones, Lauderdale and 3 more | 9 hr |
| Jan 15, 4:41 AM CST | Flash Flood Warning | JAN | Clay, Oktibbeha | 15 hr |
| Jan 15, 1:56 PM CST | River Flood Warning | JAN | Clarke | 4 days |
Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.